Hail, Kittson
- When
- July 16, 7:10 PM CST
- Where
- Kittson County, 1.38 mi S of Donaldson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.560, -96.900
The 16th was hot and humid with late afternoon temperatures topping out in the 80s to around 90 and dew point temperatures well into the 70s. This created a large amount of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The 16th was hot and humid with late afternoon temperatures topping out in the 80s to around 90 and dew point temperatures well into the 70s. This created a large amount of instability. By early in the evening, thunderstorms began to flare up again aided by a weak low level jet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 6:41 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
741 PM CDT SAT JUL 16 2011
.DISCUSSION...
WITH ONGOING SEVERE WEATHER WILL BE FAIRLY BRIEF THIS EVENING.
THUNDERSTORMS HAVE DEVELOPED ALONG A TROUGH LINE FROM CENTRAL ND
INTO EASTERN ND...WITH EXTREME INSTABILITY AND STRONG DEEP LAYERED
SHEAR. A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF THE
AREA...AND EXPECT STORMS TO MOVE AND SLOWLY DEVELOP TO THE EAST.
THE RUC/NAM SUPPORT THIS OVERALL SCENARIO. CURRENT GRIDS REFLECT
THIS THINKING AND NO CHANGE EXPECTED THIS EVENING.
&&
.AVIATION...
FOG COULD BECOME A CONCERN OVERNIGHT AFTER CONVECTION DISSIPATES
LATER THIS EVENING AND OVERNIGHT. HAVE MENTIONED FOG AND VSBYS
COULD BE EVEN LOWER IN SPOTS...WITH WINDS BECOME LIGHT AND VARIABLE.
&&
.PREV DISCUSSION... /ISSUED 300 PM CDT SAT JUL 16 2011/
SHORT TERM...
MAIN CHALLENGES CONTINUE TO BE HEAT/HUMIDITY AND CONVECTIVE
CHANCES. NOT A STRONG SIGNAL IN THE MODELS AS TO THESE CHANCES SO
WILL LEAN MORE TOWARD A BLEND OF CONTINUITY/HPC.
TONIGHT...ONE ROGUE AREA OF TSTMS RODE THROUGH THE CENTER OF THE
FA TODAY. MAIN THREAT FROM THESE TSTMS WAS WIND. THE MORNING FOG
MAY HAVE AFFECTED THE WIND POTENTIAL AS THIS AREA OF TSTMS MOVED
ACROSS. THERE WAS FOG JUST ABOUT EVERYWHERE TODAY WHICH HAS HELD
THE TEMP DOWN/KEPT AN INVERSION LAYER NEAR THE SFC. THE ONE WIND
REPORT RECEIVED AT NORTHWOOD MAY HAVE BEEN THE EXCEPTION AS THIS
AREA DID NOT GET AS MUCH FOG AND ACTUALLY HAD SOME SUN EARLY ON.
CURRENTLY THIS AREA OF TSTMS IS MOVING OUT OF THE FA WITH ONLY A
FEW SCATTERED ECHOES BEHIND IT. COULD HAVE SOME SUBSIDENCE IN THE
WAKE OF THIS FIRST ROUND OF CONVECTION ALTHOUGH THERE IS STILL A
LOT OF ACCAS OUT THERE. LOTS OF HEAT AND HUMIDITY GENERATING A LOT
OF CAPE. QUESTION FOR ADDITIONAL CONVECTION MAY AGAIN BE THE
SOURCE OF THE KICKER. SFC FLOW PRETTY WEAK BUT SOME LOW LEVEL
CONVERGENCE ACROSS WESTERN AND CENTRAL ND. SOME 850MB WIND
CONVERGENCE INTO CENTRAL ND INTO THE SAME AREA TOO. HOWEVER 700MB
TEMPS ARE INCREASING...ESPECIALLY ACROSS THE SOUTHWEST/SOUTH.
HARD TO PICK OUT MUCH ON WATER VAPOR IMAGERY SO IF ANYTHING HELPS
INITIATE CONVECTION IN THE MID/UPPER LEVELS IT WILL BE SUBTLE. IF
NOTHING CAN RE-FIRE LATE THIS AFTERNOON INTO THE EARLY EVENING MAY
HAVE TO WAIT FOR SOME LOW LEVEL JET ACTIVITY...WHICH LOOKS BETTER
SOUTH OF THE REGION. ALL SAID IT WILL BE ANOTHER NIGHT WHERE WILL
JUST HAVE TO WATCH WAIT AND SEE. THEREFORE KEPT JUST CHANCES FOR
TSTMS ACROSS MAINLY THE NORTHERN HALF OF THE FA AND LEFT ANY
MENTION OF SEVERE OUT FOR NOW. ALTHOUGH SOME AREAS HAVE BEEN
COOLER SO FAR EXPECT THE LATE DAY HEATING TO BRING MOST AREAS BACK
INTO HEAT/HUMIDITY RELATED HEADLINES. WENT AHEAD AND ADDED FOG TO
THE FORECAST TONIGHT AS CONDITIONS SHOULD BE SIMILAR TO LAST
NIGHT...WHERE FOG GOT DENSE IN MANY PLACES.
SUN-TUE...THE HEAT AND HUMIDITY CONTINUES AND MADE NO CHANGES TO
THE HEAT RELATED HEADLINES WHICH ARE IN EFFECT AT THIS POINT UNTIL
EARLY WED. SEEMS LIKE BEST CHANCES FOR WARNING CRITERIA WILL STILL
BE ALONG AND SOUTH OF HIGHWAY 2 AND JUST A BIT COOLER TO THE
NORTH. SO CURRENT HEADLINES FINE. QUESTIONS ARE STILL CONVECTIVE
CHANCES. STILL LOOKS LIKE THERE COULD BE LOW CHANCES FOR TSTMS
THROUGHOUT THE ENTIRE SHORT TERM PERIOD. CURRENTLY HAVE TUE DRY
BUT MODELS TODAY ARE COMING IN A LITTLE WETTER. NOT A GOOD SIGNAL
BETWEEN ANY OF THE MODELS SO ELECTED TO KEEP TUE DRY FOR NOW. LOW
PCPN CHANCES PRIOR TO TUE BASICALLY LEFT AS IS.
LONG TERM (WED-SAT)...
LOW CONFIDENCE ON EXTENDED PORTION OF FORECAST. MODELS ALL DIFFER ON
DEGREE OF FLATTENING CURRENT MID LEVEL RIDGE AS WELL AS SHORT WAVE
ENERGY CROSSING FRINGE OF RIDGE THROUGH PERIOD. TIMING OF ASSOCIATED
SURFACE FEATURES ALSO NOT IN GOOD AGREEMENT. WILL LEAN WITH
PERSISTENCE/NATIONAL GUIDANCE.
POPS SEEM REASONABLE EARLY IN PERIOD (WEDNESDAY) WITH PASSAGE OF
SURFACE BOUNDARY/SHORTWAVE RIDING OVER CREST OF RIDGE. MODELS IN
REASONABLE AGREEMENT WITH THIS. AFTERWARDS LITTLE AGREEMENT SO WILL
MAINTAIN EXISTING LOW END POPS. THERMAL PROFILES ALSO DIFFER WITH
ANY SIGNIFICANT COOLING NOT COMING TIL LATE OR AFTER END OF PERIOD.
AVIATION...
PESKY MVFR CIGS LIFTING BUT STILL MOST PREVALENT ACROSS SOUTHERN AND
FAR EASTERN FA...FAR/BJI TAF SITES. ONCE CONVECTION EXITS BJI TAF
SITE VERY TOUGH TO PIN POINT WHERE ADDITIONAL CONVECTION POSSIBLE.
WITH WEAK FLOW AND VERY MOIST LOW LEVELS FOG A GOOD BET ACROSS FA
LATE TONIGHT...POSSIBLY DENSE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR NDZ006>008-014>016-
054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT WEDNESDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR MNZ004>009-013-016-
017.
&&
DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 557 AM CDT SAT JUL 16 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 557 AM CDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE HIGHEST PROBABILITIES NEAR THE INTERNATIONAL BORDER. MOIST...UNSTABLE AIR WILL CONTINUE TO POUR INTO THE NORTHERN PLAINS. WHILE HOT TEMPERATURES ALOFT WILL KEEP THUNDERSTORM DEVELOPMENT FROM BECOMING WIDESPREAD...ANY STORMS THAT DEVELOP COULD BECOME SEVERE DUE TO STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING...WITH SOME HAIL AND DAMAGING WINDS POSSIBLE. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF THE HIGHWAY 200 CORRIDOR. JR
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG NORTHWOOD 47.74N 97.57W
07/16/2011 GRAND FORKS ND LAW ENFORCEMENT
TREES BLOWN DOWN.
1200 PM TSTM WND DMG 2 S THOMPSON 47.75N 97.11W
07/16/2011 GRAND FORKS ND NWS STORM SURVEY
SEVERAL LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES WERE
BROKEN DOWN. LARGE PORTIONS OF SMALL GRAIN AND CORN CROPS
WERE LODGED BY THE WINDS ACROSS NORTHEAST MICHIGAN AND
NORTHERN AMERICUS TOWNSHIPS.
1210 PM HAIL 8 ESE THOMPSON 47.73N 96.95W
07/16/2011 E0.88 INCH GRAND FORKS ND PUBLIC
VERY HEAVY RAINS AND STRONG WINDS WERE ACCOMPANIED BY AN
A FEW DIME TO NICKEL SIZED HAIL.
1215 PM TSTM WND DMG 2 SSE BYGLAND 47.78N 96.92W
07/16/2011 POLK MN NWS STORM SURVEY
A FEW LARGE 3 TO 5 INCH TREE BRANCHES WERE BROKEN DOWN
AND AREA SMALL GRAIN AND CORN CORPS WERE PARTIALLY LODGED
ACROSS SOUTHERN BYGLAND TOWNSHIP.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 15 SE SUTTON 47.25N 98.21W
07/10/2011 GRIGGS ND PUBLIC
PERSON 5 S OF SUTTON ND SEES A TORNADO 10 MILES TO HIS
EAST ... RELAYED VIA WFO BISMARCK
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM FUNNEL CLOUD 6 W COOPERSTOWN 47.44N 98.25W
07/16/2011 GRIGGS ND PUBLIC
PUBLIC REPORT OF FUNNEL CLOUD REPORTED ON VALLEY NEWS
LIVE FACEBOOK PAGE
&&
PJSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 15 SE SUTTON 47.25N 98.21W
07/16/2011 GRIGGS ND PUBLIC
PERSON 5 S OF SUTTON ND SEES A TORNADO 10 MILES TO HIS
EAST ... RELAYED VIA WFO BISMARCK
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
754 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TORNADO 1 SW MINNEWAUKAN 48.06N 99.27W
07/16/2011 BENSON ND LAW ENFORCEMENT
FIRE DEPT AND LAW ENFORCEMENT REPORT TORNADO ON THE
GROUND 2 SOUTH AND 1 WEST OF MINNEWAUKAN
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TORNADO 3 S MINNEWAUKAN 48.03N 99.25W
07/16/2011 BENSON ND FIRE DEPT/RESCUE
TORNADO REPORTED OVER LONG LAKE SUCKING UP WATER
&&
PJSThe Fargo/Grand Forks radar (KMVX), 119 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
8 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
A brief touchdown with dust swirl was noted in a open field. Peak winds were estimated at 70 mph.
The hail was mostly pea sized, but there were a few quarters mixed in.
Two brief funnels were noted west and southwest from highway 32 along the Roseau and Marshall county line.
Street flooding was reported in Karlstad after 3.95 inches of rain fell.
A deck was covered with quarter sized hail. There were a few bigger ones, but not as large as half dollars.
Street flooding was reported in Strathcona. Several farm access roads were also flooded near town.
A spotter reported 70 mph winds west of Blackduck.
A few dime to quarter sized hailstones fell along with heavy rain and very strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332409, 332415, 313569, 313571, 332419, 313578, 313572, 332424, 313574, 332426, 313582, 313580, 313581, 313583.